Illinois, 2010Flash Flooding and Damaging Wind in Illinois, August 10 to 11, 2010
August 10 to 11, 2010 · NWS ILX · 6 events in 3 counties and zones
Widely scattered thunderstorms developed along a stationary frontal boundary during the evening of August 10th into the early morning of August 11th. The storms were mainly confined to locations along and north of a Rushville to Danville line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered thunderstorms developed along a stationary frontal boundary during the evening of August 10th into the early morning of August 11th. The storms were mainly confined to locations along and north of a Rushville to Danville line. One wind damage report was received from northern Fulton County, while a few other thunderstorms produced flash flooding and locally heavy rainfall in excess of 3 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 10, 5:25 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 10, 5:25 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
625 PM CDT TUE AUG 10 2010
.DISCUSSION...
ISSUED 240 PM CDT TUE AUG 10 2010
THE EXCESSIVE HEAT REMAINS THE PRIMARY FORECAST CONCERN. TIMING OF
ANY RAIN CHANCES IS ALSO AN ISSUE AT TIMES.
ANOTHER TROPICAL DAY ACROSS THE CWA WITH HEAT INDEX VALUES IN THE
TRIPLE DIGITS CWA-WIDE...AND 110+ IN MANY AREAS ACROSS THE SOUTH
HALF. ONLY HOLDOUT IS AROUND DANVILLE...WHICH HAD RAIN EARLIER
AND THUS STILL HAS AIR TEMPERATURES IN THE UPPER 80S. CUMULUS HAS
BEEN STRUGGLING TO FORM...BUT ARE NOW GETTING SOME DECENT PATCHES
WEST OF PEORIA AND ALSO SOUTH OF I-70...WHERE A FEW THUNDERSTORMS
HAVE POPPED RECENTLY.
SHORT TERM...TONIGHT THROUGH FRIDAY...
PERSISTENT UPPER RIDGE ACROSS THE MISSISSIPPI VALLEY PROGGED TO
FLATTEN A BIT AS THE WEEK PROGRESSES. 850 MB TEMPS IN THE LOWER
20S CELSIUS CONTINUE TO SUPPORT HIGHS IN THE 90S THE NEXT FEW
DAYS. DAYTIME DEWPOINTS HAVE RISEN INTO THE 75-80 RANGE EACH
AFTERNOON RECENTLY...AND SEE NO REASON WHY THAT SHOULD CHANGE
THROUGH THURSDAY. STILL EXPECTING HEAT INDEX VALUES OF 100-110 ON
WEDNESDAY...AND 100-105 THURSDAY. THIS MAY NEED TO BE EXTENDED
INTO FRIDAY AS WELL...AS THAT WOULD BE THE 5TH DAY OF 100+ HEAT
INDICES IN MANY AREAS...BUT WILL HOLD OFF FOR NOW.
MAIN RAIN CHANCES OVER THE CWA EXPECTED TO BE ACROSS THE NORTH THE
NEXT COUPLE DAYS...AS A SHORTWAVE MOVES ALONG THE PERIPHERY OF THE
RIDGE. BY THURSDAY...SOME RAIN LINGERS ACROSS THE EASTERN CWA...AS
THE SHORTWAVE PULLS AWAY FROM THE REGION.
LONG TERM...FRIDAY THROUGH TUESDAY...
STRONGER SHORTWAVE PROGGED BY THE MODELS TO MOVE ACROSS THE
NORTH CENTRAL CONUS FRIDAY THROUGH THE WEEKEND. THIS WILL ALLOW
THE RIDGE TO EVENTUALLY SET UP OVER THE WESTERN U.S...AND THUS
FINALLY BRING SOME RELIEF FROM THE HEAT FOR EARLY NEXT WEEK.
GOOD AGREEMENT EXISTS IN THE MODELS ON THE TIMING OF THE COLD
FRONTAL PASSAGE THROUGH THE CWA SATURDAY AFTERNOON...A FEW HOURS
FASTER THAN EARLIER PROJECTIONS. WILL LIKELY BEGIN TO SEE SOME
RAIN MOVING INTO AREAS WEST OF I-55 FRIDAY NIGHT...AND OVER THE
ENTIRE CWA SATURDAY. WITH TEMPERATURES STILL EXPECTED TO REACH
INTO THE 90S IN MANY AREAS ON SATURDAY...VERY UNSTABLE AIR STILL
EXPECTED AHEAD OF THE FRONT...WITH MUCAPES OVER 3500 J/KG.
ONCE THE RAIN CLEARS OUT OF THE AREA SATURDAY NIGHT...SURFACE HIGH
PRESSURE EXPECTED TO BUILD INTO THE AREA EARLY NEXT WEEK...WITH
DRY CONDITIONS AND TEMPERATURES ACTUALLY NEAR NORMAL FOR A CHANGE.
GEELHART
&&
.AVIATION...
ISSUED 620 PM CDT TUE AUG 10 2010
MAIN FORECAST CHALLENGE WILL BE COVERAGE OF THUNDERSTORMS THIS
EVENING AND POTENTIAL LATE TNT INTO WED MRNG AHEAD OF A WEAK
COLD FRONT.
WIDELY SCATTERED THUNDERSTORMS WERE OCCURRING OVER PARTS OF
WEST CENTRAL THRU CENTRAL IL...WITH A FEW TRYING TO DEVELOP
SOUTH OF CMI. THE BULK OF THE STORMS FIRED ALONG AN OLD OUTFLOW
BOUNDARY FROM THIS MRNGS CONVECTION AND WERE SLOWLY SHIFTING
NWD EARLY THIS EVENING. EXPECT A GRADUAL DECREASE IN OVERALL
INTENSITY AND COVERAGE OVER THE NEXT SEVERAL HOURS. OUTFLOW
BOUNDARY FROM THE CURRENT STORMS LOOKS LIKE IT WILL AFFECT
ALL OF OUR TAF SITES SO WILL INCLUDE VRB DIRECTION AS IT MOVES
THRU WITH GUSTS UP TO 22 KTS PSBL.
WEAK COLD FRONT IS EXPECTED TO PUSH SE INTO THE AREA LATE TMRW
AFTN OR EVENING AND PROVIDE A FOCUS FOR SCATTERED SHOWERS AND
THUNDERSTORMS TO OCCUR. BUT CONFIDENCE THIS FAR OUT NOT THAT
HIGH WITH RESPECT TO COVERAGE SO WL CONTINUE WITH VCTS DURING
EXPECTED TIME FRAME LATER IN THE DAY.
SMITH
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THURSDAY FOR ILZ040-042-
047>057-061>063-066>068-071>073.
HEAT ADVISORY UNTIL 8 PM CDT THURSDAY FOR ILZ027>031-036>038-041-
043>046.
&&
Hazardous weather outlook, Aug 10, 2:05 PM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
305 PM CDT TUE AUG 10 2010
ILZ027>031-036>038-041-043>046-111200-
CHAMPAIGN-DE WITT-FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-PIATT-
STARK-TAZEWELL-VERMILION-WOODFORD-
305 PM CDT TUE AUG 10 2010
...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
HIGH TEMPERATURES IN THE LOWER 90S AND TROPICAL HUMIDITY WILL
RESULT IN HEAT INDICES FROM 100 TO 105 DEGREES THROUGH SUNSET.
A STATIONARY FRONT WILL BE LOCATED ACROSS A PORTION OF THE AREA
TODAY. THIS FRONT WILL INTERACT WITH THE HOT AND HUMID
AIR...BRINGING A CHANCE OF THUNDERSTORMS THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THURSDAY WITH
HEAT INDICES REMAINING IN THE 100 TO 105 DEGREE RANGE.
THERE IS ALSO A CHANCE OF THUNDERSTORMS WEDNESDAY...WEDNESDAY
NIGHT...THURSDAY AND AGAIN SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ040-042-047>057-061-111200-
CASS-CHRISTIAN-COLES-DOUGLAS-EDGAR-LOGAN-MACON-MENARD-MORGAN-
MOULTRIE-SANGAMON-SCHUYLER-SCOTT-SHELBY-
305 PM CDT TUE AUG 10 2010
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
HIGH TEMPERATURES IN THE MIDDLE 90S AND TROPICAL HUMIDITY WILL
RESULT IN HEAT INDICES FROM 105 TO 110 DEGREES THROUGH SUNSET.
A STATIONARY FRONT WILL BE LOCATED ACROSS A JUST TO THE NORTH OF
THE AREA TODAY. THIS FRONT WILL INTERACT WITH THE HOT AND HUMID
AIR...BRINGING A CHANCE OF THUNDERSTORMS THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THURSDAY WITH
HEAT INDICES REMAINING IN THE 105 TO 110 DEGREE RANGE.
THERE IS ALSO A CHANCE OF THUNDERSTORMS WEDNESDAY...WEDNESDAY
NIGHT...THURSDAY AND AGAIN SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ062-063-066>068-071>073-111200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
305 PM CDT TUE AUG 10 2010
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
HIGH TEMPERATURES IN THE UPPER 90S AND TROPICAL HUMIDITY WILL
RESULT IN HEAT INDICES FROM 110 TO 115 DEGREES THROUGH SUNSET.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THURSDAY WITH
HEAT INDICES REMAINING IN THE 110 TO 115 DEGREE RANGE.
A FRONT WILL DROP INTO SOUTHEAST ILLINOIS WEDNESDAY AND COMBINE
WITH THE HIGH HUMIDITY TO BRING A CHANCE OF THUNDERSTORMS
WEDNESDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS
AGAIN ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
GOETSCH
In the hours before
Special weather statement, Aug 10, 3:39 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
439 PM CDT TUE AUG 10 2010
ILZ040-102245-
SCHUYLER-
439 PM CDT TUE AUG 10 2010
...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN SCHUYLER COUNTY UNTIL
545 PM CDT...
AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF BROOKLYN...OR 12 MILES WEST OF
RUSHVILLE...MOVING NORTH AT 5 MPH.
SMALL HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM IN
ADDITION TO TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
BROOKLYN...
LITTLETON...
RUSHVILLE...
OTHER LOCATIONS AFFECTED INCLUDE...CAMDEN AND HUNTSVILLE.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4029 9082 4027 9046 4011 9061 4011 9092
TIME...MOT...LOC 2138Z 201DEG 6KT 4012 9079
SMITH
Special weather statement, Aug 10, 5:15 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
615 PM CDT TUE AUG 10 2010
ILZ045-046-055-110015-
CHAMPAIGN-DOUGLAS-VERMILION-
615 PM CDT TUE AUG 10 2010
...SIGNIFICANT WEATHER ALERT FOR NORTHERN DOUGLAS...SOUTHEASTERN
CHAMPAIGN AND WESTERN VERMILION COUNTIES UNTIL 715 PM CDT...
AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VILLA GROVE...OR 11 MILES NORTHEAST OF
TUSCOLA...MOVING NORTHEAST AT 10 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PHILO...
SIDNEY...
ST. JOSEPH...
HOMER...
OGDEN...
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4024 8809 4008 8781 3981 8814 3991 8833
TIME...MOT...LOC 2315Z 216DEG 9KT 3993 8817
SMITH
Special weather statement, Aug 10, 5:42 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
642 PM CDT TUE AUG 10 2010
ILZ036-041-047-048-051-110045-
CASS-FULTON-MASON-MENARD-SANGAMON-
642 PM CDT TUE AUG 10 2010
...SIGNIFICANT WEATHER ALERT FOR EASTERN CASS...MASON...MENARD...
NORTHWESTERN SANGAMON AND SOUTHERN FULTON COUNTIES UNTIL 745 PM
CDT...
AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHANDLERVILLE...OR 11 MILES NORTHEAST OF
VIRGINIA...MOVING NORTHEAST AT 15 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THE STRONGEST STORMS...ALONG WITH
TORRENTIAL RAINFALL...WITH RAINFALL RATES IN SOME OF THE STRONGER STORMS
RANGING FROM 1 TO 2 INCHES PER HOUR.
LOCATIONS IMPACTED INCLUDE...
BATH...
KILBOURNE...
HAVANA...
EASTON...
OTHER LOCATIONS AFFECTED INCLUDE...OAKFORD AND POPLAR CITY.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4042 8978 4025 8967 3993 8973 3988 9013
4032 9015
TIME...MOT...LOC 2342Z 219DEG 11KT 4009 9006
SMITHThunderstorm Wind, Fulton
- When
- August 10, 6:29 PM CST to 6:34 PM CST
- Where
- Fulton County, Canton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Mesonet
- Coordinates
- 40.570, -90.030
A large tree was blown down on North Main Street in Canton. Numerous tree branches were knocked down around town.
Flash Flood, Champaign
- When
- August 10, 6:45 PM CST to 10:00 PM CST
- Where
- Champaign County, 1.95 mi NW of Tolono to 0.95 mi NW of Pesotum
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 40.000, -88.276
Isolated, slow moving thunderstorm produced copious amounts of rain in a small part of south central Champaign County. Rainfall rates of 1.50 to 2.00 inches of rain for nearly two hours produced flash flooding which inundated several rural roads and parts of U.S. Route 45 south of Tolono.
Flash Flood, Schuyler
- When
- August 10, 7:00 PM CST to August 11, 12:00 AM CST
- Where
- Schuyler County, 3.01 mi WSW of Brooklyn to 2.65 mi SW of Camden
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.219, -90.825
Thunderstorms with heavy rainfall produced rates of 1.50 to 2.00 inches of rain per hour for 2 to 3 hours. This resulted in the flash flooding of rural roads in most of western and central Schuyler County. Total rainfall amounts ranged from 3.00 to 5.00 inches in much of the impacted area.
Flash Flood, Fulton
- When
- August 10, 8:00 PM CST to August 11, 1:00 AM CST
- Where
- Fulton County, 2.82 mi SW of London Mills to 2.85 mi WNW of Babylon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.688, -90.303
Isolated thunderstorms in northwest Fulton County produced rainfall rates of 1.50 inches per hour for at least two hours which resulted in flash flooding. The flooding inundated most rural roads in the area.
Flash Flood, Fulton
- When
- August 10, 8:15 PM CST to August 11, 1:00 AM CST
- Where
- Fulton County, 5.97 mi WSW of Astoria to 4.27 mi SE of Astoria
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.191, -90.451
Thunderstorms produced heavy rainfall, with rates of 1.50 inches per hour for at least two hours during the late evening of August 10th in southwest Fulton County. U.S. Route 136 from Ipava to the county line was covered with two to three feet of water in spots and was closed for a few hours.
Flash Flood, Schuyler
- When
- August 10, 8:15 PM CST to August 11, 1:00 AM CST
- Where
- Schuyler County, 1.17 mi ESE of Ray to 1.55 mi SSE of Rushville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.191, -90.451
Isolated thunderstorms in eastern Schuyler County produced heavy rainfall, with rates of 1.50 inches per hour for at least two hours during the late evening of August 10th. Rural roads, many of which were damaged in flooding the previous month, were inundated and impassable.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Iowa, August 10 to 12, 20101 death · 4 injured · $52 million · EF0 · 64 events
- Flash Flooding and Flooding in Puerto Rico, August 10, 20101 death · 5 events
- Hail and Damaging Wind in Idaho, August 10, 20101 death · 1.75 in hail · 4 events
- Tornado and Flash Flood in North Dakota, August 10 to 11, 2010$15,000 · EF2 · 2 events
- Flash Flooding and Hail in Arkansas, August 10 to 13, 2010$266,000 · 1 in hail · 18 events
- Flood in Iowa, August 10 to 16, 2010$500,000 · 1 event
- Flash Flood and Lightning Strike in Iowa, August 10, 2010$350,000 · 2 events
- Damaging Winds in Missouri, August 10, 20101 injured · $200,000 · 61 kt wind · 3 events
- Flash Flood in Iowa, August 10, 2010$100,000 · 1 event
- Flash Flood in Illinois, August 10, 2010$50,000 · 1 event
- Flash Flooding and Damaging Winds in Minnesota, August 10 to 11, 2010$30,000 · 59 kt wind · 9 events
- Heat in Kentucky, August 10, 201026 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257771, 258277, 258272, 258276, 258274, 258275.